Make this page my home page
  1. Drag the home icon in this panel and drop it onto the "house icon" in the tool bar for the browser

  2. Select "Yes" from the popup window and you're done!

Home > Topics > Air Medical Transport
June 16, 2011
All Articles

Air Medical Transport
by Paul Mazurek

Verapamil toxicity: Yet another transport nightmare

While I can't speak intelligently to referral patterns, I am guessing what transpired on this next transport could possibly be labeled as "out of the ordinary"

By Paul Mazurek

While I can't speak intelligently to referral patterns, I am guessing what transpired on this next transport could possibly be labeled as "out of the ordinary."

The communications center of a large, university-based air medical transport program is requested by a regional EMS service to respond to a community health center 20 nautical miles away. The ambulance crew had been requested to transport a 16 year-old female to the local ("local" being 25 miles away) emergency department secondary to respiratory failure and shock. The patient was brought in to the health center by her mother secondary to general weakness. It was later discovered that the grandmother's bottle of verapamil (calan) was missing.

The helicopter was rerouted to the local hospital as the patient acutely deteriorated and was emergently transported there. In the emergency room (ER), the patient continued to deteriorate. It could not be determined how long ago the suspected ingestion had occurred. Interventions between the community health center and the ER included intubation, atropine secondary to bradycardia, volume resuscitation and activated charcoal via gastric tube. Laboratory values that had arrived at the same time as the transport team included a bedside glucose of 346 mg/dl, and an arterial blood gas that included:

  • pH 7.16
  • paCO2 71 mmHg
  • paO2 235 mmHg
  • HCO3- 21 mg/dl
  • SaO2 95%
  • Anion gap 15
  • Delta Delta 0.7

Where Do You Start?
Reading thus far, it may be inherently obvious that the course of action to take is to manage calcium channel blocker toxicity. While this is a very logical starting point, remember that a general rule of thumb when it comes to toxicology cases is to expect that multiple substances may have been ingested. With that said, initial intervention by paramedics and referral ER staff were very appropriate. Airway management, attempts at decontamination/absorption and hemodynamic management were primary concerns and reasonable initial therapy.

Pathophysiology

Calcium channel blockers (CCB) work on the slow calcium channels in cardiac and vascular smooth muscle.1 Effects include:

  • Reduced cardiac contractility
  • Slow conduction through the SA and AV nodes
  • Peripheral vasodilatation

While absorption, metabolism, excretion, onset and duration of action vary slightly among agents, verapamil, specifically the sustained release form, has a greater delay in peak effect.4 This tends to make this particular agent more deadly.

With severe toxicity, CCBs also antagonize pancreatic receptors. This leads to the inability to regulate serum glucose. This tends to worsen over time. This, coupled with its effects on the cardiovascular system make verapamil a very dangerous drug in excess.1

Management

Treatment goals in the acute setting include airway and ventilatory management, as well as hemodynamic support. Aggressive airway management may be warranted secondary to profound shock, obtundation, pulmonary edema and the possible need for decontamination and absorption therapy with activated charcoal (note to use activated charcoal without sorbitol)4. Ventilatory management should be guided by blood gases and the need for PEEP to manage non-cardiogenic pulmonary edema. Monitor electrolyte values, specifically serum potassium and calcium3,4 and select appropriate induction agents if the rapid sequence approach is employed.

Hypoperfusion is often caused by a combination of myocardial depression, decrease in systemic vascular resistance (SVR) and bradycardia. Maintenance of hemodynamic status includes atropine, intravenous calcium chloride (bolus dosing and if necessary, continuous infusion), catecholamine infusions (eg., dopamine, epinephrine, norepinephrine, isoproternol, based upon need) and transcutaneous or venous pacing.4 In severe cases, advanced hemodynamic monitoring in order to titrate therapy, and intra-aortic balloon pump counterpulsation or other mechanical methods of left ventricular assistance have been advocated. Glucagon, in complementary doses to that of beta blocker overdose has also shown to be effective.4

Insulin infusion with concurrent glucose therapy may prove to be of benefit. An intervention known as hyperinsulemic euglycemia may reverse the shock state secondary to myocardial dysfunction. While the specific mechanism remains unclear, it may improve hypoperfusion by improving myocardial carbohydrate metabolism which would augment contractility.2

Final disposition

Transport team interventions included conservative ventilatory strategies. PEEP was incrementally increased during transport as oxygen saturations began to decline. A dopamine infusion was initiated and titrated aggressively. An epinephrine infusion was later started in attempts to maintain mean arterial pressure (MAP) above 60 mmHg. Multiple, appropriate weight-based doses of calcium chloride were administered throughout the transport and upon delivery to the Pediatric Intensive Care Unit (PICU). Serum glucose per bedside glucometer continued to rise. A bolus dose of 0.1 units / kg of regular insulin was administered followed by a continuous infusion.

The patient continued to deteriorate in to the night in the PICU. She was eventually placed on veno-arterial extra corporeal support (ie., ECMO) where she eventually stabilized from a hemodynamic and oxygenation standpoint. She remained on this therapy for several days and was eventually weaned off. This young patient was very fortunate as she made a complete recovery and was discharged home 10 days later. Attributing to this was the excellent care that she had received by all parties involved as well as the speed at which she was placed on to ECMO.

Conclusion
This is yet another example of an incredibly challenging toxicology case. While supportive care is mainstay therapy, narrowing down differential diagnoses based upon clinical presentation and patient / family history will guide the provider to the most appropriate therapy. One suggestion to the crew in this particular case may have been to contact the local or regional poison control center for further guidance; although case reviews always have the luxury of hindsight.

References

1. Levine M, Boyer EW and Pozner CN et al. Assessment of Hyperglycemia after Calcium Channel Blocker Overdoses Involving Diltiazem or Verapamil. Critical Care Medicine 35(9). 2007. 2071-2075.
2. Patel NP, Pugh ME, Goldberg S and Eiger G. Hyperinsulemic Euglycemia Therapy for Verapamil Poisoning: A Review. American Journal of Critical Care 16(5). 2007. 498-503.
3. Pohler HF. A Little Goes a Long Way: Clinical Management of Calcium Channel Blocker Overdose. Journal of Emergency Nursing 32(4). 2006. 347-349.
4. Roberts DJ. Marx et al (Ed). Cardiovascular Drugs in Rosens Emergency Medicine: Concepts and Clinical Practice (7th ed.). 2010. 1985-1988.


 


 


About the author

Paul Mazurek, RN, BSN, CCRN, CEN, CFRN, NREMT-P, I/C, is a flight nurse with the University of Michigan Survival Flight and a flight nurse West Michigan AirCare in Kalamazoo. He has extensive experience in EMS, critical care and emergency nursing. He is an EMS instructor in the state of Michigan and was awarded the 2007 Air Medical Crew Member of the Year award by the Association of Air Medical Services (AAMS). He has authored articles in Air Medical, Fire and EMS journals. His current area of interest is the use of human patient simulation to enhance clinical decision making. In his spare time, he is an avid distance runner. Paul can be contacted at paul.mazurek@ems1.com.

More articles from this author
Comments
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.
Joshua Xpuonavopec Burleson Joshua Xpuonavopec Burleson Tuesday, June 10, 2014 5:38:15 PM Do you guys utilize an ISTAT for transport? Just curious if the acidosis worsened and if bicarb might have been useful for a drop below 7.11. Scary stuff.

We Recommend...

Connect with EMS1

Mobile Apps Facebook Twitter Google+

Get the #1 EMS eNewsletter

Fire Newsletter Sign up for our FREE email roundup of the top news, tips, columns, videos and more, sent 3 times weekly
Enter Email
See Sample

Online Campus Both

Air Medical Transport Videos